Classes of Matroids Closed Under Minors and Principal Extensions

Abstract

This work studies the classes of matroids that are closed under minors, addition of coloops and principal extensions. To any matroid M in such a class a matroid M° is constructed such that it contains M as a minor, has all proper minors in the class and violates Zhang- Yeung inequality. When the class enjoys the inequality the matroid M° becomes an excluded minor. An analogous assertion was known before for the linear matroids over any infinite field in connection with Ingleton inequality. The result is applied to the classes of multilinear, algebraic and almost entropic matroids. In particular, the class of almost entropic matroids has infinitely many excluded minors.

This is a preview of subscription content, access via your institution.

References

  1. [1]

    M. Aigner: Combinatorial Theory. Springer-Verlag, Berlin 1979.

    Google Scholar 

  2. [2]

    A. Beimel: Secret-sharing schemes: a survey, Coding and Cryptology, Lecture Notes in Comp. Science 6639, Springer-Verlag, Berlin, 11–46, 2011.

    MathSciNet  Article  MATH  Google Scholar 

  3. [3]

    A. Beimel, A.M. Ben-Efraim, C. Padró and I. Tomkin: Multi-linear secret sharing schemes, Theory of Cryptography, Lecture Notes in Comp. Science 8349, Springer-Verlag, Berlin, 394–418, 2014.

    MathSciNet  Article  MATH  Google Scholar 

  4. [4]

    A. Beimel and B. Chor: Universally ideal secret-sharing schemes, IEEE Trans. Inf. Theory 40 (1994), 786–794.

    MathSciNet  Article  MATH  Google Scholar 

  5. [5]

    A. Ben-Efraim: Secret-sharing matroids need not be algebraic, Disc. Math. 339 (2016), 2136–2145.

    MathSciNet  Article  MATH  Google Scholar 

  6. [6]

    E. F. Brickell and D. M. Davenport: On the classification of ideal secret sharing schemes, J. Cryptology 4 (1991), 123–134.

    MATH  Google Scholar 

  7. [7]

    T. Brylawski and D. Kelly: Matroids and Combinatorial Geometries, Carolina Lecture Series, Department of Mathematics, Univ. of North Carolina at Chapel Hill, 1980.

    Google Scholar 

  8. [8]

    R. Dougherty, Ch. Freiling and K. Zeger: Networks, matroids, and non-Shannon information inequalities, IEEE Trans. Inf. Theory 53 (2007), 1949–1969.

    MathSciNet  Article  MATH  Google Scholar 

  9. [9]

    S. Fujishige: Polymatroidal dependence structure of a set of random variables, Information and Control 39 (1978), 55–72.

    MathSciNet  Article  MATH  Google Scholar 

  10. [10]

    J. Geelen: Some open problems on excluding a uniform matroid, Adv. Appl. Math. 41 (2008), 628–637.

    MathSciNet  Article  MATH  Google Scholar 

  11. [11]

    J. Geelen, B. Gerards and G. Whittle: Solving Rota's conjecture, Notices AMS 61 (2014), 736–743.

    MathSciNet  Article  MATH  Google Scholar 

  12. [12]

    G. Gordon: Algebraic characteristic sets of matroids, J. Comb. Th. B 44 (1988), 64–74.

    MathSciNet  Article  MATH  Google Scholar 

  13. [13]

    A. W. Ingleton: Conditions for representability and transversality of matroids, Proc. Fr. Br. Conf. 1970, Springer Lecture Notes 211, Springer-Verlag, Berlin, 62–67, 1971.

    MathSciNet  MATH  Google Scholar 

  14. [14]

    A. W. Ingleton: Representation of matroids, Combinatorial Mathematics and its Applications (D.J.A. Welsh, ed.), Academic Press, London, 149–167, (1971).

    Google Scholar 

  15. [15]

    A. W. Ingleton and R. A. Main: Non-algebraic matroids exist, Bull. London Math. Soc. 7 (1975), 144–146.

    MathSciNet  Article  MATH  Google Scholar 

  16. [16]

    E. Katz: Matroid theory for algebraic geometers, (2014). (arXiv:1409.3503)

    Google Scholar 

  17. [17]

    S. Lang: Algebra, Oxford University Press, Oxford, 2002.

    Google Scholar 

  18. [18]

    T. Lazarson: The representation problem for independence functions, J. London Math. Soc. 33 (1968), 21–25.

    MathSciNet  MATH  Google Scholar 

  19. [19]

    B. Lindström: The non-Pappus matroid is algebraic, Ars Combin. 16 (1983), 95–96.

    MathSciNet  MATH  Google Scholar 

  20. [20]

    B. Lindström: A class of non-algebraic matroids of rank three, Geometriae Dedic. 32 (1987), 255–258.

    MathSciNet  MATH  Google Scholar 

  21. [21]

    B. Lindström: A generalization of the Ingleton-Main lemma and a class of nonalgebraic matroids, Combinatorica 8 (1988), 87–90.

    MathSciNet  Article  MATH  Google Scholar 

  22. [22]

    B. Lindström: Matroids, algebraic and non-algebraic, in: Algebraic, Extremal and Metric Combinatorics, (M-M. Deza, P. Frankl and I.G. Rosenberg, eds.) Cambridge University Press, Cambridge, New York, (1988).

    Google Scholar 

  23. [23]

    B. Lindström: On algebraic matroids, Discrete Math. 111 (1993), 357–359.

    MathSciNet  Article  MATH  Google Scholar 

  24. [24]

    L. Lovász: Submodular functions and convexity, in: Mathematical Programming–The State of the Art (A. Bachem, M. Grötchel and B. Korte, eds.) Springer-Verlag, Berlin, 234–257, (1982).

    Google Scholar 

  25. [25]

    J. Martí-Farré and C. Padró: On secret sharing schemes, matroids and polymatroids, J. of Mathematical Cryptology 4 (2010), 95–120.

    MathSciNet  Article  MATH  Google Scholar 

  26. [26]

    F. Matúš: Probabilistic conditional independence structures and matroid theory: background, Int. J. of General Systems 22 (1994), 185–196.

    MATH  Google Scholar 

  27. [27]

    F. Matúš: Matroid representations by partitions, Discrete Math. 203 (1999), 169–194.

    MathSciNet  Article  MATH  Google Scholar 

  28. [28]

    F. Matúš: Two constructions on limits of entropy functions, IEEE Trans. Inf. Th. 53 (2007), 320–330.

    MathSciNet  Article  MATH  Google Scholar 

  29. [29]

    F. Matúš: Adhesivity of polymatroids, Discrete Math. 307 (2007), 2464–2477.

    MathSciNet  Article  MATH  Google Scholar 

  30. [30]

    F. Matúš and L. Csirmaz: Entropy region and convolution, IEEE Trans. Inform. Theory 62 (2016), 6007–6018.

    MathSciNet  Article  MATH  Google Scholar 

  31. [31]

    D. Mayhew, M. Newman and G. Whittle: On excluded minors for realrepresentativity, J. Comb. Th. B 99 (2009), 685–689.

    Article  MATH  Google Scholar 

  32. [32]

    H. Narayan: Submodular Functions and Electrical Networks, Elsevier, Amsterdam, 1997.

    Google Scholar 

  33. [33]

    J. G. Oxley: Matroid Theory (Second Edition), Oxford Graduate Texts in Mathematics 21 Oxford University Press, Oxford, 2011.

    Google Scholar 

  34. [34]

    R. A. Pendavingh and S. H. M. van Zwam: Skew partial fields, multilinear representations of matroids, and a matrix tree theorem, Advances in Applied Mathematics 50 (2013), 201–227.

    MATH  Google Scholar 

  35. [35]

    G.-C. Rota: Combinatorial theory, old and new, in: Proc. Internat. Cong. Math. Gauthier-Villars, Paris, 229–233, 1971.

    Google Scholar 

  36. [36]

    P. D. Seymour: On secret-sharing matroids, J. Comb. Theory B 56 (1992), 69–73.

    MathSciNet  Article  MATH  Google Scholar 

  37. [37]

    J. Simonis and A. Ashikhmin: Almost affine codes, Designs, Codes and Crypt. 14 (1998), 179–197.

    MathSciNet  Article  MATH  Google Scholar 

  38. [38]

    D. Vertigan: Dowling geometries representable over rings, Annals of Comb. 19 (2015), 225–233.

    MathSciNet  Article  MATH  Google Scholar 

  39. [39]

    D. J. A. Welsh: Matroid Theory, Academic Press, London, 1976.

    Google Scholar 

  40. [40]

    R. W. Yeung: A First Course in Information Theory, Kluwer Publishers, New York, 2002.

    Google Scholar 

  41. [41]

    Z. Zhang and R. W. Yeung: A non-Shannon-type conditional inequality of information quantities, IEEE Trans. Information Theory 43 (1997), 1982–1986.

    MathSciNet  Article  MATH  Google Scholar 

  42. [42]

    Z. Zhang and R. W. Yeung: On characterization of entropy function via information inequalities, IEEE Trans. Information Theory 44 (1998), 1440–1452.

    MathSciNet  Article  MATH  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to František Matúš.

Additional information

This work was supported by Grant Agency of the Czech Republic under Grant 13-20012S

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Matúš, F. Classes of Matroids Closed Under Minors and Principal Extensions. Combinatorica 38, 935–954 (2018). https://doi.org/10.1007/s00493-017-3534-y

Download citation

Mathematics Subject Classification (2000)

  • 05B35
  • 94A17
  • 94A24